Florida, 2023

Hail in Florida, April 25, 2023

April 25, 2023 · NWS TBW · 1 event in 1 county or zone

Afternoon storms produce severe hail in Polk County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon storms produce severe hail in Polk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 25, 1:26 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 25, 1:26 PM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
226 PM EDT Tue Apr 25 2023

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Afternoon convection just starting, slightly delayed from
yesterday with the drier mid levels but continue to expect strong
to possibly severe storms possible especially over interior areas
through the afternoon as SPC has expanded the marginal risk area
for the cold air aloft and enhanced dynamics with large hail and
strong gusty winds as the main threats again.

Another vort max to move over the region again Wed with increasing
mean layer moisture and the cold pool aloft to combine with
diurnal heating and seabreeze boundaries for another afternoon of
strong to severe storms and SPC has increased the threat to a
slight risk for most of the area.

A complex southern stream storm system is expected to develop
and move through the Deep South to end the work week with Florida
in the warm sector of the system producing deep S-SW low level
flow and scattered to numerous mainly afternoon showers and
thunderstorms. A series of cold fronts are then expected to move
through the region with unsettled conditions continuing through
the weekend. Behind the last front drier high pressure is expected
to move into the area early next week.

&&

.AVIATION...
(18Z TAFS)
Afternoon TSRA beginning to form around the Tampa Bay area to push
inland within a few hours to impact LAL keep VCTS with possible
brief MVFR CIGs/IFR VSBYs ending by 22Z. VFR conditions expected
elsewhere thru the afternoon and overnight. Another round of TSRA
Wed afternoon as well.

&&

.MARINE...
Weak pressure gradient to keep light winds and seas 2 ft or less
through Thursday over the E Gulf waters and may have isolated
showers/thunderstorms as well. At the end of the week and into the
weekend a storm system is expected to develop and move through the
region with increasing S-SW winds along with showers and
thunderstorms Fri-Sun. The associated cold front will sweep over
the area with winds and seas shifting NW by Monday bringing drier
conditions.

&&

.FIRE WEATHER...
High humidities and rain chances through the week and into the
weekend to restrict fire weather concerns but gusty and erratic
winds likely near thunderstorms or lighting strikes in receptive
fuels to be main issues.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  69  87  70  89 /  10  30  10  30
FMY  69  89  70  91 /  20  40  10  30
GIF  66  85  66  88 /  30  60  20  40
SRQ  68  86  68  89 /  10  20  10  20
BKV  61  88  62  91 /  10  30  10  30
SPG  71  85  72  86 /  10  20  10  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...RDavis
DECISION SUPPORT...Anderson
UPPER AIR/CLIMATE...Anderson

In the hours before

Special weather statement, Apr 25, 2:51 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
351 PM EDT Tue Apr 25 2023

FLZ043-252015-
Sumter FL-
351 PM EDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of northeastern Sumter
County through 415 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Weir, or 7 miles northwest of The Villages, moving east at 25
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Sumter
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2889 8195 2896 8210 2896 8196
TIME...MOT...LOC 1951Z 287DEG 20KT 2903 8203

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW
Special weather statement, Apr 25, 3:00 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
400 PM EDT Tue Apr 25 2023

FLZ043-252030-
Sumter FL-
400 PM EDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of northeastern Sumter
County through 430 PM EDT...

At 359 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bushnell, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wildwood, Bushnell, Center Hill, Coleman, Adamsville, and
Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2878 8195 2858 8195 2869 8213 2882 8206
TIME...MOT...LOC 1959Z 299DEG 18KT 2871 8204

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW
Special weather statement, Apr 25, 4:18 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
518 PM EDT Tue Apr 25 2023

FLZ057-252200-
Highlands FL-
518 PM EDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of southwestern
Highlands County through 600 PM EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm near
Venus, or 12 miles northwest of Palmdale, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Venus, Archbold, and Placid Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2712 8127 2703 8127 2703 8133 2704 8134
      2703 8135 2703 8156 2704 8157 2710 8156
      2725 8145 2715 8117 2712 8117
TIME...MOT...LOC 2118Z 315DEG 23KT 2710 8139

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TBW

The radar

The Melbourne radar (KMLB), 90 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Polk

When
April 25, 4:35 PM EST
Where
Polk County, 1.51 mi SSE of Loughman
Measured
1 in hail
Reported by
Public
Coordinates
28.220, -81.560

Public report received of 1-inch hail southeast of Loughman.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084973.